Clonidine Overdose

14 Nov
WHY IT MATTERS:
–Clonidine is a common medication in many households, adults are taking it, children can get into it, with minimal amounts causing sedation and AMS. 

MECHANISM:
alpha-2 agonist

SYMPTOMS:
–respiratory depression
–miosis (small pupils)
–bradycardia
–hypotension
–somnolence

TREATMENT:
Symptoms usually resolve in 24 hours; deaths are rare with most treatment being supportive care.   
–Naloxone can reverse this in some cases and is worth a try in opioid naive children. Use between 0.4mg to 10mg with larger doses for evaluation of any effect.


10-SECOND RECAP:
–clonidine overdose can happen
–its an alpha-2 agonist
–looks a bit like opiate toxidrome (sleepy, respiratory depression, small pupils, etc.)
–narcan/naloxone might be worth a try (0.4mg IV and more PRN, titrate to effect)

Submitted by T. Boyd.

Reference(s): Goldfrank’s Toxicologic Emergencies 8th ed. page 948-9, picture

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: